SSRIS CAUSE GASTROINTESTINAL BLEEDING

Individuals taking SSRI (selective serotonin reuptake inhibitors) antidepressants may be at increased risk of gastrointestinal bleeding, according to new data.


Spanish researchers investigated 1651 cases of upper gastrointestinal bleeding and 248 cases of ulcer perforation among UK patients between 1993 and 1997. This group was then compared to 10,000 matched controls.


The researchers discovered that among those taking SSRIs, the risk of gastrointestinal bleeding was three times greater than that of the control group. SSRI use was not, however, associated with a greater risk of perforated ulcer.


In real terms, the researchers estimate that the risk of bleeding is equivalent to about 1 case in every 8000 prescriptions or 1 case per 1300 users (not dissimilar to that of a person taking low-dose ibuprofen). Dose and duration of use had little effect on the outcome, nor did the age or sex of the user.


The results of this study give credence to several anecdotal reports. One of the most significant findings was that combining SSRIs with non-steroidal anti-inflammatory drugs (NSAIDs) greatly increased the risk of a bleed by nearly fivefold. NSAIDs themselves have long been associated with gastrointestinal bleeding.


The increased risk seen when they are used together is thought to be more than the sum of their individual side effects (BMJ, 1999; 319: 1106-9).

Leave a reply

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend